Alert archive / Arizona / Lake Wind Advisories in 2021

Lake Wind Advisory 3, NWS Las Vegas, NV

January 18, 2021Mohave County, Arizona; San Bernardino County, California

NWS Las Vegas, NV issued this lake wind advisory at Jan 18, 2021, 3:10 AM MST for Mohave County, Arizona; San Bernardino County, California. It took effect at Jan 18, 2021, 11:00 AM MST. It was in force for 31 hr.

The area

The counties it named.

The facts

Issued
Jan 18, 2021, 3:10 AM MST (10:10 UTC)
In effect from
Jan 18, 2021, 11:00 AM MST
Expired
Jan 19, 2021, 6:00 PM MST
In force
31 hr
Issued by
NWS Las Vegas, NV

Counties Mohave County, AZ, San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 48 km from the middle of the area, began a volume at 10:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 10.2 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2021-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2021-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3626 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

365 
WWUS75 KVEF 181010
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
210 AM PST Mon Jan 18 2021

AZZ002-036-CAZ527-NVZ021-182215-
/O.NEW.KVEF.LW.Y.0003.210118T1800Z-210120T0100Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
San Bernardino County-Upper Colorado River Valley-
Including Lake Havasu City, Desert Hills, Topock, Bullhead City, 
Oatman, Mohave Valley, Needles, Hoover Dam, and Laughlin
210 AM PST Mon Jan 18 2021 /310 AM MST Mon Jan 18 2021/

...LAKE WIND ADVISORY IN EFFECT FROM 10 AM PST /11 AM MST/ THIS
MORNING TO 5 PM PST /6 PM MST/ TUESDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 40 mph 
  expected.

* WHERE...In Arizona, Lake Havasu and Fort Mohave and Lake Mead 
  National Recreation Area. In California, San Bernardino County-
   Upper Colorado River Valley. In Nevada, Lake Mead National 
  Recreation Area.

* WHEN...From 10 AM PST /11 AM MST/ this morning to 5 PM PST /6 
  PM MST/ Tuesday.

* IMPACTS...Strong winds and rough waves on area lakes will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
3 follow-up statements
206 
WWUS75 KVEF 182207
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
207 PM PST Mon Jan 18 2021

AZZ002-036-CAZ527-NVZ021-200100-
/O.CON.KVEF.LW.Y.0003.000000T0000Z-210120T0100Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
San Bernardino County-Upper Colorado River Valley-
Including Lake Havasu City, Desert Hills, Topock, Bullhead City, 
Oatman, Mohave Valley, Needles, Hoover Dam, and Laughlin
207 PM PST Mon Jan 18 2021 /307 PM MST Mon Jan 18 2021/

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PST /6 PM MST/
TUESDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 40 mph.

* WHERE...In Nevada, Lake Mead National Recreation Area. In 
  California, San Bernardino County-Upper Colorado River Valley. 
  In Arizona, Lake Mead National Recreation Area and Lake Havasu 
  and Fort Mohave.

* WHEN...Until 5 PM PST /6 PM MST/ Tuesday.

* IMPACTS...Strong winds and rough waves on area lakes will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
072 
WWUS75 KVEF 191005
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
205 AM PST Tue Jan 19 2021

CAZ519>522-NVZ014-015-017-200100-
/O.NEW.KVEF.WI.Y.0002.210119T1005Z-210120T0100Z/
Eastern Sierra Slopes-Owens Valley-White Mountains of Inyo County-
Death Valley National Park-Esmeralda and Central Nye County-
Lincoln County-Western Clark and Southern Nye County-
Including Aspendell, Whitney Portal, Bishop, Independence, 
Lone Pine, Olancha, Westgard Pass, Bristlecone Pine, 
Furnace Creek, Stovepipe Wells, Shoshone, Beatty, Goldfield, 
Silver Peak, Dyer, Caliente, Pioche, Panaca, Hiko, Alamo, Rachel,
Pahrump, Indian Springs, Desert Rock, and Amargosa Valley
205 AM PST Tue Jan 19 2021

...WIND ADVISORY IN EFFECT UNTIL 5 PM PST THIS AFTERNOON...

* WHAT...Northeast winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Portions of south central and southern Nevada and 
  southeast California.

* WHEN...Until 5 PM PST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ002-036-CAZ527-NVZ021-200100-
/O.CON.KVEF.LW.Y.0003.000000T0000Z-210120T0100Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
San Bernardino County-Upper Colorado River Valley-
Including Lake Havasu City, Desert Hills, Topock, Bullhead City, 
Oatman, Mohave Valley, Needles, Hoover Dam, and Laughlin
205 AM PST Tue Jan 19 2021 /305 AM MST Tue Jan 19 2021/

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PST /6 PM MST/
THIS AFTERNOON...

* WHAT...North winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...In Nevada, Lake Mead National Recreation Area. In 
  California, San Bernardino County-Upper Colorado River Valley. 
  In Arizona, Lake Mead National Recreation Area and Lake Havasu 
  and Fort Mohave.

* WHEN...Until 5 PM PST /6 PM MST/ this afternoon.

* IMPACTS...Strong winds and rough waves on area lakes will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
807 
WWUS75 KVEF 200058
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
458 PM PST Tue Jan 19 2021

CAZ519>522-NVZ014-015-017-200200-
/O.EXP.KVEF.WI.Y.0002.000000T0000Z-210120T0100Z/
Eastern Sierra Slopes-Owens Valley-White Mountains of Inyo County-
Death Valley National Park-Esmeralda and Central Nye County-
Lincoln County-Western Clark and Southern Nye County-
Including Aspendell, Whitney Portal, Bishop, Independence, 
Lone Pine, Olancha, Westgard Pass, Bristlecone Pine, 
Furnace Creek, Stovepipe Wells, Shoshone, Beatty, Goldfield, 
Silver Peak, Dyer, Caliente, Pioche, Panaca, Hiko, Alamo, Rachel,
Pahrump, Indian Springs, Desert Rock, and Amargosa Valley
458 PM PST Tue Jan 19 2021

...WIND ADVISORY WILL EXPIRE AT 5 PM PST THIS AFTERNOON...

Winds have subsided in the last several hours and the advisory 
will be allowed to expire. 

$$

AZZ002-036-CAZ527-NVZ021-200200-
/O.EXP.KVEF.LW.Y.0003.000000T0000Z-210120T0100Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
San Bernardino County-Upper Colorado River Valley-
Including Lake Havasu City, Desert Hills, Topock, Bullhead City, 
Oatman, Mohave Valley, Needles, Hoover Dam, and Laughlin
458 PM PST Tue Jan 19 2021 /558 PM MST Tue Jan 19 2021/

...LAKE WIND ADVISORY WILL EXPIRE AT 5 PM PST /6 PM MST/ THIS
AFTERNOON...

Winds have subsided in the last several hours and the advisory 
will be allowed to expire. 

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this lake wind advisory went out at Jan 18, 2:00 AM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Jan 18, 2:00 AM MST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
100 AM PST Mon Jan 18 2021

.SYNOPSIS...Two weather systems coming together will spin up a large
low pressure system off the southern California coast late this
afternoon into Wednesday. This will produce gusty winds and chances
for light precipitation south of the I-40 corridor. A potentially
stronger, colder storm system could reach the area going into next
weekend.
&&

.SHORT TERM...Today through Wednesday.

Current water vapor imagery showing weak low pressure digging down
the central CA coast producing nothing more than a few mid and high
level clouds. A second low pressure area digging into the northern
Rocky Mountain states will continue to push south through the day
and gradually form a closed low over central Nevada by this evening.
Due to the trajectory of this low there is very little moisture
associated with it, but we may still see a few lower clouds across
portions of Lincoln County along with some very light high elevation
showers late this afternoon and early evening. It will however bring
tightening surface pressure gradients this afternoon helping to
increase northerly wind speeds across the region. Most areas will
see winds generally between 10-20 mph, but in our favored north-
south wind prone areas we could see winds potentially between 25-35
mph. This does include the Colorado River and potentially portions
of Lake Mead, especially the Virgin Basin and Overton Arm. Model
guidance is producing waves in these areas from about 1.5 to 2 feet.
Due to the potential holiday traffic combined with warmer than
normal temperatures, have elected to issue a Lake Wind Advisory for
this afternoon.

Eventually, this second low will combine with the first low off the
southern CA coast Tuesday. As that happens, a strong surface high
pressure area will push into northern Utah helping to keep a tight
pressure gradient over much of the forecast area. This will lead to
increasing north to northeast winds with most areas seeing breezy to
windy conditions through out the day. Most locations are expected to
remain just shy of wind advisory criteria, but due to the alignment
of the winds, this will continue to bring hazardous conditions to
area lakes. Because of this, will go ahead and extend the Lake Wind
Advisory to extend through Tuesday afternoon.

Due to the position of the low off the coast there is still some
potential of wrapping some moisture into the far southern areas of
the forecast area Tuesday. The ensemble members are still showing
some precipitation occurring south of I-40, but overall the models
are continuing to trend drier. Any precipitation that does occur is
expected to remain at just a few hundredths or less.

.LONG TERM...Thursday through Sunday.

The long term forecast unfortunately remains highly dependent on the
result of the early-week system(s). The low pressure system
loitering around the Baja Tuesday-Wednesday needs to be in the
perfect spot to bring a moisture flux across the Desert Southwest.
If the low ends up outside of this sweet spot, then the system that
will drop down Friday into Saturday may not have that moisture to
tap into to bring corresponding widespread wetting rains.

Additionally, quite a bit of uncertainty continues with the upper-
level trough queued to drop down Friday into Saturday across the
Western CONUS itself. Cluster analysis indicates that the bulk of
uncertainty lies in not only the timing of the trough, but the
location and tilt of it. A further west trajectory than the overall
mean would allow the system to pick up moisture from the Pacific,
resulting in a wetter solution. A further east trajectory, however,
would result in a drier solution, particularly if there is no
moisture in place from the early-week system. Quite a few variables
are unfortunately up in the air, resulting in a low confidence
forecast for the long term. One thing of note, though, is that there
is increasing ensemble model agreement in increasing winds and
another drop in temperatures this weekend. Both of these are subject
to change slightly if precipitation becomes more likely.
&&

.AVIATION...For McCarran...Gusty northerly winds are expected to
return by midday today and persist through Tuesday, with occasional
switches to the northeast possible. The chances for rain showers and
low ceilings Tuesday look much lower, with scattered clouds between
5000 and 8000 feet now the more likely outcome. These clouds could
linger into Wednesday.

For the rest of southern Nevada, northwest Arizona and southeast
California...Northerly winds will overspread the region today, with
the strongest gusts of 30 to 40 knots in the Colorado River Valley
today and Tuesday. Elsewhere, expect gusts of 15 to 25 knots in most
areas by this afternoon and 20 to 35 knots Tuesday. Clouds will
remain above 12K ft MSL for much of the region today, then lower on
Tuesday. The best chances for low ceilings with terrain obscuration
will be southeast of Interstate 15, with slight chances for rain as
well.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Gorelow
LONG TERM...Varian
AVIATION...Morgan

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Lake Wind Advisories in Arizona, 2021Lake Wind Advisories in California, 2021Lake Wind Advisories in Nevada, 2021Every lake wind advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.